He was recognized by the Commission for Certification in Geriatric Pharmacy with the 2010 Excellence in Geriatric Pharmacy Practice Award.Please see package insert for additional information and possible updates.
In a meta-analysis of 27 studies conducted between 19, in 25 of the studies researchers confirmed a link between anticholinergic medication use and either delirium, cognitive impairment, or dementia.6 Other studies reviewing the effects of diphenhydramine and its use in OTC analgesic plus diphenhydramine products have shown they can significantly increase the risk of delirium.
Because delirium and hallucinations can result from the use of anticholinergics including sedating antihistamines, patients receiving these medications are at risk of being prescribed antipsychotic medications.
Educating older patients and their caregivers is especially important because of the widespread OTC availability of these antihistamines.
Patients with Alzheimer’s disease are at particular risk as caregivers may purchase these medications without understanding the associated risk of exacerbating the disease.
The term “antihistamine” generally is used to describe those medications that antagonize histamine activity at H1 receptors.
Currently the only FDA-approved histamine antagonist medications block the effects of histamine at H1 or H2 receptor sites.First-generation antihistamines are widely available without a prescription and commonly used to treat allergic symptoms, including rhinitis, conjunctivitis, pruritus, eczema, urticaria, and anaphylactic reactions.These sedating antihistamines often are used alone or in combination with other ingredients in cold and cough medications, and over-the-counter (OTC) sleep aid products.These patients also often have coexisting conditions and often take multiple medications that increase the risk of drug-drug interactions and the potential for sedative adverse effects.Even when first-generation antihistamines are used at the lowest doses recommended by the manufacturer, they can cause serious central nervous system side effects, including dizziness, hypotension, and next-day sedation.Prescribers and nurses should discuss the potential risks of OTC medications during routine patients’ physician visits, and pharmacists should be proactive in seeking additional information from patients, including asking questions about OTC product use.